Alert archive / Kentucky / Wind Chill Advisories in 2014
Wind Chill Advisory 4, NWS Louisville, KY
NWS Louisville, KY issued this wind chill advisory at Jan 28, 2014, 2:35 AM EST for 9 counties in Indiana; 15 counties in Kentucky. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2014, 2:35 AM EST (07:35 UTC)
- Expired
- Jan 28, 2014, 10:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Louisville, KY
All 24 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Scott County, IN, Washington County, IN, Bourbon County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Harrison County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Madison County, KY, Nicholas County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Trimble County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699 WWUS43 KLMK 280735 WSWLMK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LOUISVILLE KY 235 AM EST TUE JAN 28 2014 ...VERY COLD TEMPERATURES AND WIND CHILLS THIS MORNING... .A VERY COLD AIRMASS COMBINED WITH STEADY NORTH WINDS AROUND 10 MPH HAS RESULTED IN DANGEROUSLY COLD WIND CHILL VALUES THIS MORNING. INZ076>079-083-084-090>092-KYZ030>037-040>043-048-049-057-281500- /O.NEW.KLMK.WC.Y.0004.140128T0735Z-140128T1500Z/ ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-OLDHAM KY- TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY- WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-JESSAMINE KY- CLARK KY-MADISON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...CORYDON...NEW ALBANY...JEFFERSONVILLE... LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE... FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON... PARIS...CARLISLE...NICHOLASVILLE...WINCHESTER...RICHMOND 235 AM EST TUE JAN 28 2014 /135 AM CST TUE JAN 28 2014/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST /9 AM CST/ THIS MORNING... THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST /9 AM CST/ THIS MORNING. * WIND CHILL VALUES: TEMPERATURES IN THE SINGLE DIGITS BELOW ZERO TO A FEW DEGREES ABOVE ZERO HAVE COMBINED WITH SUSTAINED WINDS OF 8 TO 12 MPH TO PRODUCE DANGEROUSLY COLD WIND CHILL VALUES. WIND CHILL VALUES OF -16 TO -10 CAN BE EXPECTED THROUGH MID MORNING. * OTHER IMPACTS: FROST BITE AND HYPOTHERMIA CAN OCCUR WITH PROLONGED EXPOSURE TO BITTER COLD. ADDITIONALLY...LEAVING PETS UNATTENDED IN THE COLD PUTS THEM IN DANGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ AMS
1 follow-up statement
863 WWUS43 KLMK 281455 WSWLMK URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LOUISVILLE KY 955 AM EST TUE JAN 28 2014 INZ076>079-083-084-090>092-KYZ030>037-040>043-048-049-057-281600- /O.EXP.KLMK.WC.Y.0004.000000T0000Z-140128T1500Z/ ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-OLDHAM KY- TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY- WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-JESSAMINE KY- CLARK KY-MADISON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...CORYDON...NEW ALBANY...JEFFERSONVILLE... LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE... FRANKFORT...GEORGETOWN...CYNTHIANA...VERSAILLES...LEXINGTON... PARIS...CARLISLE...NICHOLASVILLE...WINCHESTER...RICHMOND 955 AM EST TUE JAN 28 2014 /855 AM CST TUE JAN 28 2014/ ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST /9 AM CST/ THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST /9 AM CST/ THIS MORNING. TEMPERATURES ACROSS THE REGION HAVE WARMED INTO THE UPPER SINGLE DIGITS WHILE WIND SPEEDS HAVE DIMINISHED. THEREFORE THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM EST. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 12:05 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 28, 12:05 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1205 AM EST Tue Jan 28 2014 ...Updated Aviation Discussion... ...Forecast Update... Issued at 920 PM EST Mon Jan 27 2014 Quick update to the forecast this evening, mainly to account for ongoing temperature and cloud trends. Mid and high level clouds continue to stream in from the west this evening. These clouds coupled with winds staying up have held temperatures up a few degrees from the previous forecast. Therefore, have adjusted temperatures up a bit for the next few hours. As the night wears on, surface high pressure will build into the region, causing winds to slacken towards daybreak. How far temperatures drop will be tricky, as they will largely depend on any prolonged breaks in the cloud cover and what time the winds diminish. However, relating this to wind chills, it looks as if the wind effect will combat itself. Winds staying up would mean higher air temperatures, whereas winds diminishing would mean lower air temperatures, but either way wind chills will come out about the same (around -5 to -10F across north-central KY and southern IN through the majority of the night). Therefore, agree with the previous shift that an SPS handles this scenario the best and will keep it in place. Updated products out shortly. .SHORT TERM (Now through Tuesday Night)... Issued at 305 PM EST Mon Jan 27 2014 Current temperatures range from middle teens to lower 20s. Some mid-level clouds and broken low strato-cu have been slow to clear today and latest time-heights indicate some clouds will linger overnight, which could impact radiational cooling. Surface high pressure will build southeast towards northeastern Missouri this evening. Northwest breezes this afternoon will become northerly at around 5 to 9 mph towards midnight. By daybreak Tuesday, surface ridging will center over Indiana, providing light winds of 3 to 7 mph. Low temperatures will range from just below zero across portions of southern Indiana and the northern Bluegrass to upper single digits along the Tennessee border. Wind chill values will range between zero and 10 degrees below zero. However, as the surface ridge axis continues to shift east across Indiana after midnight, wind speeds will decrease and wind chill values will improve as sunrise nears, especially across our coldest areas in the north. By daybreak Tuesday, wind chills of near zero to 8 degrees below zero will be common. Wind speeds and wind chill values do not meet Wind Chill Advisory criteria and with the worst values occurring for maybe an hour or two across only a few counties in our north around midnight before improving, impacts are expected to be limited. So, will issue an SPS for the entire CWA highlighting the cold yet sub-advisory conditions. Cold temperatures will continue Tuesday and Tuesday night. High temperatures will range from low to upper teens, but at least northerly winds will stay light. Skies will clear through the day. By Tuesday night, the surface ridge axis will stretch northeastward from Texas through central Kentucky. Clear skies and calm winds will allow for good radiational cooling early Wednesday. Lows are expected to range from just below zero across our northeast to middle single digits across our southwest. .LONG TERM (Wednesday through Monday)... Issued at 310 PM EST Mon Jan 27 2014 ============================ Long Term Synoptic Overview ============================ In the last few days, the long term model guidance has suggested a pattern change over North America. Specifically, suggest that the large east Pacific ridge will break down as a stronger jet axis pushes through the ridge. As this occurs, the PV anomaly is forecast to shift northeastward and then back north over Hudson Bay and then remain there for much of the extended period. With the ridge over the eastern Pacific breaking down, it is increasingly likely that we will see a split flow pattern develop which will lead to lower forecast confidence due to the numerical models inability to time disturbances within the mean flow. The breakdown of the ridge will lead to deeper troughing over the western US which will allow the SE ridge to return. This flow pattern will place the Ohio Valley in a rather deep/fast southwesterly flow aloft and on the southern periphery of the colder air which will be located across the northern Plains and upper Midwest. This overall pattern will lead to generally milder weather...with well above normal precipitation. Some of this precipitation may fall as wintry mix at times during the extended period...with a threat of much heavier precipitation toward the end of the forecast period. ============================ Model Preference ============================ With the evolution of a split flow pattern looking more likely, there will be a decrease in forecast skill across the Ohio Valley especially in the deterministic forecasts. We fully expect shifts in the individual model runs over the next few days. Given the increasing model spreads in both temperature/moisture and timing, have opted to lean closer to the 12Z GFS Ensemble and 00Z Euro Ensembles for this period. Overall, this results in our forecast going on the slightly cooler side of the guidance due to the ensembles being slightly cooler than the deterministic solutions. However, the ensembles have slowly been warming in the last few runs, which could be the start of a moderating trend. Forecast confidence is rather high for Wednesday and Thursday given the good model agreement. Increasing model spread in the Fri-Tue time frame results in lower than normal forecast confidence in the latter time frame. ============================ Sensible Weather Impacts ============================ High pressure along the northern gulf states will move slowly eastward and provide much of our region with dry weather for Wednesday and into much of Thursday. Temperatures will still be below normal at the beginning of the period with highs in the lower 20s in the north to the middle 20s in the south. Wednesday night lows look to cool into the upper single digits in the Bluegrass region to the middle teens in the central and southwestern sections. Strong warm air advection will push temperatures up quite a bit on Thursday with readings warming into the middle to upper 30s in southern Indiana and northern Kentucky with highs around 40 across southern KY. Clouds will increase Thursday night as a warm front approaches. Thursday night temperatures will generally stay fairly steady in the upper 20s and then rise into the upper 30s to the lower 40s on Friday. Warm front looks to push through the region and then stall out the region. A wave of low pressure associated with a mid-level disturbance will push into the region during the day on Friday. Thermal profiles suggest mainly cold rain across much of KY with a wintry mix possible across our far northern areas. Precipitation will continue into Friday night with a continued cold rain in the south and possible wintry mix across the north. Trying to pinpoint the exact transition areas is virtually impossible at this juncture and have only made minor adjustments to the ongoing forecast. Continued wet weather is likely on Saturday as well as the frontal boundary will remain draped across the region. There is a bit of spread between the GFS and Euro here with the Euro having the front a bit further north supportive of more extensive rainfall and perhaps even some thunderstorms. The GFS on the other hand is a bit more progressive and has the front a little more south toward the Tennessee Valley with the colder attempting to push in from the north. The Ensembles are virtually in the middle here and thus have followed suit. Utilizing the ensemble here, the lower PBL looks to be warm enough for plain rain to fall across the region on Saturday. It does appear that the front will eventually push more south Saturday night resulting in colder air pushing back into the region leading to the rain possibly ending as a period of snow late Saturday night. Highs Saturday are still in flux, but feel that a strong gradient will be in the region. Highs probably will be int eh lower 40s in the north with upper 40s to lower 50s in the south. Lows Saturday night will cool into the upper 20s to lower 30s. With the front clearing the region, Sunday and Monday look to be mainly dry at this point. Temperatures look to warm into the middle to upper 30s in the north with lower 40s in the south. Overnight lows look to be in the lower 30s. Next weather system will then push into the region Monday night. Precipitation with this system may start off as a wintry mix and then go over to plain rain on Tuesday as strong low-level warm air gets drawn up into the region. Precipitation could be rather heavy at times as well with perhaps another round of possible thunderstorms across the far southern areas. && .AVIATION (06Z TAF Update)... Updated at 1200 AM EST Tue Jan 28 2014 VFR conditions are expected as sfc high pressure slowly builds in from the west today. A deck of mid-upper level clouds will continue through mid to late afternoon and then move off the east by this evening. Winds will be from the N through the morning hours and then turn more NW by mid to late afternoon. Winds will gradually decrease through the TAF period as the high pressure builds in. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........KJD Short Term.....MJP Long Term......MJ Aviation.......AMS
Hazardous weather outlook, Jan 28, 12:09 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1209 AM EST TUE JAN 28 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-290515- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1209 AM EST TUE JAN 28 2014 /1109 PM CST MON JAN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. EXPECT VERY COLD TEMPERATURES TONIGHT WITH LOWS RANGING FROM JUST BELOW TO JUST ABOVE ZERO. WIND CHILLS LATE TONIGHT WILL RANGE BETWEEN -10 AND ZERO DEGREES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. VERY COLD TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY MORNING WITH WIND CHILLS FALLING INTO THE -10 AND ZERO DEGREE RANGE OVER SOUTHEAST INDIANA AND THE NORTHERN BLUEGRASS REGION OF KENTUCKY. THERE ARE A FEW CHANCES FOR WINTRY PRECIPITATION ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA THIS WEEKEND. AT THIS TIME...ONLY VERY MINOR ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. MJP/MJ/AMS
Nearby
Wind Chill Advisories in Kentucky, 2014Wind Chill Advisories in Indiana, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.